Hail, Kit Carson
- When
- May 29, 1:45 PM MST
- Where
- Kit Carson County, 3.45 mi S of Burlington
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.250, -102.270
Severe thunderstorms developed over Eastern Colorado during the afternoon, generally moving to the northeast. 75 inches and severe wind gusts up to 75 MPH were estimated by spotters in Cheyenne county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms developed over Eastern Colorado during the afternoon, generally moving to the northeast. Large hail up to 1.75 inches and severe wind gusts up to 75 MPH were estimated by spotters in Cheyenne county. By the late afternoon the severe thunderstorms had moved east into Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 1:29 PM MST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT WED MAY 29 2013 .SHORT TERM...(THIS AFTERNOON AND TONIGHT) ISSUED AT 105 PM MDT WED MAY 29 2013 LATEST VISIBLE SATELLITE IMAGERY SHOWS THUNDERSTORMS BEGINNING TO FIRE ACROSS THE HIGH PLAINS. UPPER LEVEL ANALYSIS SHOWS A TROUGH OVER EASTERN COLORADO MOVING EASTWARD TOWARD THE TRI-STATE AREA. AT THE SURFACE A COLD FRONT WAS LOCATED SOUTH OF LIMON STRETCHING NORTHEAST BETWEEN ST. FRANCIS AND GOODLAND TO SOUTH OF IMPERIAL. A DRY LINE WAS LOCATED SOUTHWEST OF THE AREA THEN PARALLELING THE CO/KS BORDER TO THE SOUTH. FOR THE REST OF THE AFTERNOON AM ANTICIPATING STORMS TO CONTINUE TO DEVELOP ALONG THE COLD FRONT...WITH DEVELOPMENT EXTENDING SOUTHWARD ALONG THE DRY LINE. MEAN STORM MOTION WILL BE TO THE NORTH-NORTHEAST BUT THE STORMS WILL MOVE AS WHOLE TO THE EAST THROUGH THE AFTERNOON. DUE TO THE MEAN FLOW BEING PARALLEL WITH THE FRONT...THUNDERSTORM TRAINING WILL BE A CONCERN AS THE AFTERNOON PROGRESSES. THIS MAY LEAD TO LOCALIZED FLOODING. IN ADDITION THE LONG RESENECE TIME ALONG THE FRONT...PROVIDED THE STORMS DO NOT SHIFT OFF OF THE FRONT...MAY ALLOW FOR LAND SPOUTS TO DEVELOP. OTHERWISE...THE MAIN THREAT WILL BE THE LARGE HAIL POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS. DAMAGING WINDS WILL ALSO BE POSSIBLE WITH ANY STORMS THAT DEVELOP...ESPECIALLY IF STORMS MERGE INTO A SQUALL LINE THIS AFTERNOON. MEANWHILE THE 700MB SHORT WAVE TROUGH WEST OF THE AREA WILL FIRE OFF A FEW THUNDERSTORMS THAT WILL FOLLOW THE TROUGH EAST INTO THE AREA. THE ONLY THREATS WITH THESE STORMS...SHOULD THEY BECOME SEVERE...WILL BE DAMAGING WINDS AND LARGE HAIL. THIS SECOND LINE MAY MERGE WITH THE LINE FIRING OFF OF THE FRONT AND DRY LINE LATER THIS AFTERNOON OR REMAIN BEHIND IT. FOR THIS EVENING AM EXPECTING THE SEVERE THREAT TO CONTINUE AS INSTABILITY REMAINS WITH VERY LITTLE CINH AHEAD OF THE ADVANCING COLD FRONT. THE STORM MOTION AND SEVERE THREAT WILL CONTINUE INTO THE EVENING FROM THE AFTERNOON. BEHIND THE FRONT THE SEVERE THREAT SHOULD BE MINIMAL AT BEST DURING THE EVENING DUE TO THE BETTER INSTABILITY BEING ALONG/AHEAD OF THE FRONT. ANTICPATE THE TORNADO THREAT TO DISSIPATE BY MID EVENING AS TEMPERATURES COOL. HOWEVER THE REST OF THE SEVERE WEATHER THREATS WILL CONTINUE UNTIL THE COLD FRONT IS EAST OF THE AREA WHICH SHOULD BE SHORTLY AFTER MIDNIGHT. THE MODELS SHOW THE 700MB SHORT WAVE TROUGH LINGERING OVER THE EAST...SO WILL HAVE SOME PRECIP. CHANCES LINGERING THROUGH THE OVERNIGHT HOURS OVER THE EAST AS A RESULT. MEANWHILE A SECOND 700MB SHORT WAVE TROUGH MOVES OVER THE WESTERN HALF OF THE AREA OVERNIGHT. SOUNDINGS SHOW SOME ELEVATED INSTABILITY TO WORK WITH SO WILL PLACE A MENTION OF ISOLATED CHANCES IN THE FORECAST. .LONG TERM...(THURSDAY THROUGH WEDNESDAY) ISSUED AT 228 PM MDT WED MAY 29 2013 WESTERLY FLOW WILL CONTINUE OVER THE CENTRAL PLAINS THROUGH FRIDAY NIGHT WITH AN UPPER TROUGH OVER THE NORTHERN PLAINS. THE TROUGH WILL SHIFT INTO THE GREAT LAKES REGION SATURDAY BRINGING NORTHWEST FLOW INTO THE CENTRAL PLAINS. THUNDERSTORMS HAVE THE POSSIBILITY OF LINGERING IN THE EASTERN FA THROUGH MID MORNING THURSDAY AS THE OVERNIGHT SHORTWAVE EXITS THE AREA. BY THURSDAY AFTERNOON THE SURFACE TROUGH AND HIGHER DEWPOINTS WILL BE JUST EAST OF THE FA SO HAVE LEFT A SLIGHT CHANCE IN THE FAR EASTERN FA. BY EVENING MOISTURE HAS DECREASED EVEN MORE WITH THE TROUGH AXIS WELL EAST OF THE FA SO WILL INSERT NIL POPS FOR THE THURSDAY NIGHT PERIOD. HIGH PRESSURE AND SUBSIDENCE WILL CONTINUE OVER THE FA FROM FRIDAY THROUGH SATURDAY. POPS WILL BE NIL FOR THOSE PERIODS AS WELL. FIRE WEATHER...RELATIVE HUMIDITY VALUES FALL TO AROUND 15 PERCENT OVER A FEW COUNTIES IN THE FAR SOUTHWEST FA THURSDAY AFTERNOON. WIND GUSTS MAY ALSO REACH CRITERIA. FUELS MAY BE CRITICAL OR NON-CRITICAL BASED ON RAINFALL THAT MIGHT OCCUR OVER THE AREA TONIGHT. CONDITIONS ARE SLIGHTLY LESS FAVORABLE ON FRIDAY FOR THE SAME AREA. COOLER MAX TEMPERATURES CAN BE EXPECTED BEHIND THE FRONT FRIDAY AND SATURDAY. READINGS ON THURSDAY WILL BE IN THE UPPER 70S/LOW 80S COOLING TO THE LOWER 70S ACROSS THE ENTIRE FA BY SATURDAY. MIN TEMPERATURES WILL COOL INTO THE MID 40S ACROSS EASTERN COLORADO THURSDAY NIGHT WITH MID/UPPER 40S WITH SOME LOWER 50S IN THE EAST FRIDAY NIGHT. IN THE EXTENDED...(SATURDAY NIGHT THROUGH WEDNESDAY)...UPPER FLOW WILL BE WESTERLY THROUGH THIS PART OF THE FORECAST. SURFACE HIGH PRESSURE WILL CONTINUE OVER THE AREA THROUGH SUNDAY FOLLOWED BY A TROUGH IN EASTERN COLORADO MONDAY/TUESDAY. HIGH PRESSURE WILL MOVE INTO THE REGION ON WEDNESDAY. A SERIES OF SHORTWAVES WILL COME THROUGH THE FLOW FROM MONDAY THROUGH WEDNESDAY. THIS WILL RESULT IN AT LEAST A SLIGHT CHANCE OR CHANCE OF THUNDERSTORMS EACH AFTERNOON AND NIGHT. 850 TEMPERATURES INDICATE WARMER MAX TEMPERATURES WITH READINGS IN THE UPPER 70S/LOWER 80S SUNDAY WARMING TO THE LOWER 90S MONDAY/TUESDAY. MAX TEMPERATURES WILL COOL SOME WEDNESDAY WITH READINGS INT HE UPPER 70S. MIN TEMPERATURES WILL RANGE FROM THE MID/UPPER 40S SATURDAY NIGHT TO THE UPPER 50S/LOWER 60S SUNDAY NIGHT THROUGH TUESDAY NIGHT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1142 AM MDT WED MAY 29 2013 A LOW PRESSURE SYSTEM WILL CONTINUE TO DEEPEN OVER THE REGION TODAY...ALLOWING FOR UNSTABLE CONDITIONS AND SEVERE THUNDERSTORMS TO DEVELOP. THUNDERSTORM INITIATION WILL OCCUR AROUND 19Z FOR KGLD AND WILL APPROACH KMCK AROUND 21Z. THUNDERSTORMS WILL BE PRESENT NEAR/OVER THE TAF SITES PRODUCING HEAVY RAIN...HAIL AND GUSTY WINDS. VFR CONDITIONS SHOULD PREVAIL FOR BOTH TAF SITES WITH MVFR CEILINGS IN THUNDERSTORMS. AS THE FRONT PASSES THROUGH THE REGION...WINDS WILL SHIFT FROM THE SOUTH TO THE NORTHWEST BY 6Z. THUNDERSTORMS WILL MOVE OUT OF THE AREA BY 6Z WITH CEILING CONDITIONS RETURNING TO VFR FOR BOTH TAF SITES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...FS AVIATION...MK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1226 PM MDT WED MAY 29 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1226 PM MDT WED MAY 29 2013 /126 PM CDT WED MAY 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON THROUGH THE EVENING. COVERAGE AND INTENSITY WILL INCREASE AS THE AFTERNOON PROGRESSES. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND A FEW TORNADOES THIS AFTERNOON AND EVENING. WHILE THE ENTIRE AREA IS AT RISK FOR SEVERE WEATHER...THE MOST LIKELY AREA WILL BE EAST OF THE COLORADO BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY AND FRIDAY LOW RELATIVE HUMIDITIES AND GUSTY WEST TO NORTHWEST WINDS MAY LEAD TO AN ELEVATED FIRE DANGER OVER SOUTH OF A LINE FROM FLAGLER TO SHARON SPRINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH THE EVENING. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM HAIL PALISADE 40.35N 101.11W
05/29/2013 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
DELAYED REPORT. TIME IS ESTIMATED BY RADAR.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 4 N MAX 40.17N 101.40W
05/29/2013 E0.88 INCH DUNDY NE TRAINED SPOTTER
ALSO RECIEVED 0.37 INCHES OF RAIN.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL TRENTON 40.17N 101.01W
05/29/2013 E0.75 INCH HITCHCOCK NE TRAINED SPOTTER
&&
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT WED MAY 29 2013
KSZ002-292100-
RAWLINS-
335 PM CDT WED MAY 29 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...
AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BEARDSLEY...MOVING NORTHEAST AT
55 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 4000 10074 3958 10074 3957 10140 3977 10136
4000 10127
TIME...MOT...LOC 2035Z 231DEG 47KT 3975 10119
MENTZERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 15 N PARKS 40.26N 101.73W
05/29/2013 E1.50 INCH DUNDY NE TRAINED SPOTTER
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FUNNEL CLOUD 6 S RUSSELL SPRINGS 38.83N 101.18W
05/29/2013 LOGAN KS EMERGENCY MNGR
&&
BRBThe Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
8 hail, 4 thunderstorm wind. Local standard time, as filed.
Estimated the wind gusts to be 60-70 MPH. The wind was accompanied by dime size hail and sheets of rainfall. Estimated time of report from radar.
Spotter found hail slightly larger than quarters on his deck when he came home. Estimated time of report from radar.
Hail lasted 15-20 minutes. Estimated time of report from radar.
Drifts of hail reported in town.
Estimated the wind gusts to be 75-80 MPH and were accompanied by Ping-Pong ball size hail. Also saw gustnado along the leading of the severe wind gusts. Estimated time of report from radar.
Hail was reported at CR FF and CR 28.
Hail was reported to have broken a window.
Severe wind gusts from a thunderstorm caused an estimated 20 trees to be blown down in Cheyenne Wells.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450330, 450345, 450331, 450332, 450333, 450334, 450347, 453740, 450335, 450337, 450646, 450340.